A Caltech Library Service

Financial Networks and Contagion

Elliott, Matthew and Golub, Benjamin and Jackson, Matthew O. (2014) Financial Networks and Contagion. American Economic Review, 104 (10). pp. 3115-3153. ISSN 0002-8282. doi:10.1257/aer.104.10.3115.

PDF - Published Version
See Usage Policy.


Use this Persistent URL to link to this item:


We study cascades of failures in a network of interdependent financial organizations: how discontinuous changes in asset values (e.g., defaults and shutdowns) trigger further failures, and how this depends on network structure. Integration (greater dependence on counterparties) and diversification (more counterparties per organization) have different, nonmonotonic effects on the extent of cascades. Diversification connects the network initially, permitting cascades to travel; but as it increases further, organizations are better insured against one another's failures. Integration also faces trade-offs: increased dependence on other organizations versus less sensitivity to own investments. Finally, we illustrate the model with data on European debt cross-holdings.

Item Type:Article
Related URLs:
URLURL TypeDescription
Jackson, Matthew O.0000-0001-9846-4249
Additional Information:© 2014 American Economic Association. Jackson gratefully acknowledges financial support from NSF grant SES-0961481 and grant FA9550-12-01-0411 from AFOSR and DARPA, and ARO MURI award No. W911NF-12-1-0509. All authors thank Microsoft Research New England Lab for research support. We thank Jean-Cyprien Héam, Scott Page, Gustavo Peralta, Ployplearn Ravivanpong, Alp Simsek, Alireza Tahbaz-Salehi, and Yves Zenou, as well as three referees and many seminar participants for helpful comments. The authors declare that they have no relevant or material financial interests that relate to the research described in this paper.
Funding AgencyGrant Number
Air Force Office of Scientific Research (AFOSR)FA9550-12-01-0411
Army Research Office (ARO)W911NF-12-1-0509
Defense Advanced Research Projects Agency (DARPA)UNSPECIFIED
Issue or Number:10
Classification Code:JEL: D85, F15, F34, F36, F65, G15, G32, G33, G38, H63
Record Number:CaltechAUTHORS:20141114-080019333
Persistent URL:
Official Citation:Elliott, Matthew, Benjamin Golub, and Matthew O. Jackson. 2014. "Financial Networks and Contagion." American Economic Review, 104(10): 3115-53. DOI: 10.1257/aer.104.10.3115
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:51737
Deposited By: Ruth Sustaita
Deposited On:14 Nov 2014 16:28
Last Modified:10 Nov 2021 19:15

Repository Staff Only: item control page